2

9 May 2012

Posted by DMC on 10 May 2012 in Diary |

So, I left the reader in the state that I found myself at suppertime. It became another repeat of the previous two days when I really could not face eating anything. Beyond that I felt nauseous. After Alice had done a bit of ringing around to Ross Nursing, and attempting to speak to the on duty Doctor, I found myself gazing into the bottom of a large bowl on my desk. In the event, it was touch and go but I was not sick. The worrying aspect of this being that the full face mask on my respirator could become lethal if I actually vomited. This being so I switched to the nose only version and wore that for an hour or so before I was due to go to bed. The advice we were given, when Alice telephoned the local doctors surgery, which was closed, but in the hands of a locum, was to dial 999, explain the circumstances and say that I had been advised to spend the night in Papworth hospital.

There was no way that I was going to do this unless forcibly dragged to the ambulance. I know the doctors and nurses have been extremely kind to me on my one-day in Outpatients, but I really do not want to spend the night there. I think I would have tried the nurses, patience in asking them to turn be so often. So after resting with the nose only respirator, for an hour or two, we decided to risk putting me to bed. I was handled gently and settled down, quite quickly, surviving the night.

By morning I didn’t feel at all bad but still very weak. Late morning the nausea returned so I suggested to’ my lovely’ that we called in our local Doctor Lort. I really felt very rough around lunchtime but forced myself to take down half a cup of soup and a single slice open sandwich and happily I kept them down.

In the meantime Alice had rung the surgery and asked Doctor Lort if she could  kindly call in after morning surgery. Alice had some shopping to do so was not here when the Doctor arrived (I had been left in the tender care of Jane ‘the sheep’).

We discussed my medication and particularly in the fact that I only put on the second patch prior to going to bed. Doctor Lort suspected that it was this ‘on off’ on business with the second morphine patch which might be the culprit for the nausea, so suggested I put two patches on per day and left them there and, at the same time, left of the tramadol. It seems it is a matter of trial and error. Unfortunately, to add to my misery. I had developed a mouthful of ulcers, for which the Doctor got me some antiseptic mouthwash.

I spent the best part of the afternoon and evening dozing as I did not really feel to doing anything else. When it came to suppertime again, having no appetite and feeling nauseous. I couldn’t face anything. A couple of hours later I managed to read after Weetabix as some of my medication is labelled’ to be taken after food’. As the evening wore on I felt more and more comfortable and was continuously clammy and hot, this despite all the heating having been turned off.’ My lovely’ read right through the symptoms and side effects of the morphine patches and they all pointed to the side-effects from which I was suffering. This being so she took the bold step of removing the one patch I had on instead of adding to it.

Craig was the Ross Nursing carer designated to come into put me to bed and as he was passing around 8.30 at his dropped in to ask whether I would like to go to bed now or scheduled time of 9.00. I gladly accepted the earlier retirement time.

After that ‘me, me’ tirade – for which I make no apologies  as the whole raison d’être of this blog comes down to what stages an MND patient might have to go through before his demise. I promised my readers full honestly if this blog is to be of any real help –   my readers deserve at least a little chuckle, so, click here, if you want to learn how a village priest succeeded in ‘politely’ calling his golfing partner a bastard!


2 Comments

  • Christine from BC says:

    As an ex-nurse (Oncology specialist), it seems to me that you have a “medication” problem – most likely the morphine patch – it doesn’t suit everyone. You need to be reassessed by a competent medical practitioner experienced in such matters AND before too long.

    My sympathies.

  • DMC says:

    Dear Christine. You are so right. And thank you for your input. I think I am pretty well through the withdrawal symptoms and we were have to go a different route to containing the pain.

    Thank you so much for your kind comment.

    Professor Mark

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Copyright © 2008-2020 D. Mark Cato's Blog All rights reserved.
This site is using the Desk Mess Mirrored theme, v2.5, from BuyNowShop.com.